Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 400, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2005, 6:20 PM CDT for Etowah County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2005, 6:20 PM CDT (23:20 UTC)
- Expired
- Jul 5, 2005, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 052320 SVRBMX ALC055-052345- /O.NEW.KBMX.SV.W.0400.050705T2320Z-050705T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 620 PM CDT TUE JUL 5 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ETOWAH COUNTY IN NORTHEAST ALABAMA THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN * UNTIL 645 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RAINBOW CITY...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHSIDE...REECE CITY...HOKES BLUFF AND GLENCOE. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3403 8619 3387 8609 3396 8583 3414 8586 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:09 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 5, 2:09 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 209 PM CDT TUE JUL 5 2005 .SHORT TERM... TROPICAL STORM CINDY WILL BE THE MAJOR WEATHER MAKER ACROSS CENTRAL ALABAMA OVER THE NEXT 24 TO 36 HOURS. AT THE CURRENT TIME...HPC HAS CINDY MAKING LANDFALL JUST EAST OF NEW ORLEANS. IN OUR AREA...THIS WOULD RESULT IN LITTLE MORE THAN A HEAVY RAIN EVENT. SUSTAINED WIND SPEEDS SHOULD NOT EXCEED 20 MPH...STRONGEST IN THE SOUTHWEST. RAINFALL TOTALS WILL RANGE FROM 2 TO 4 INCHES WITH LOCALLY UP TO 5 INCHES. AREAS SOUTHWEST OF A LINE FROM MONTGOMERY TO TUSCALOOSA WILL LIKELY EXPERIENCE THE HEAVIEST RAIN. OR COURSE THIS IS ALL HIGHLY DEPENDANT ON THE EXACT TACK...AND FINE TUNING WILL LIKELY BE REQUIRED. AS CINDY APPROACHES...THE PRESSURE GRADIENT WILL STRENGTHEN...KEEPING WINDS UP SLIGHTLY...THUS LIMITING ANY WIDESPREAD FOG. TEMPERATURES WILL BE SEVERAL DEGREES COOLER TOMORROW...WITH HIGHS ONLY IN THE MIDDLE 80S. PRECIPITATION WILL LIKELY LINGER INTO THE OVERNIGHT HOURS...ESPECIALLY IN NORTHERN AREAS. ANY RIVER FLOODING WILL LIKELY BE CONFINED TO THE LOWER TOMBIGBEE...THE BLACK WARRIOR...AND POSSIBLY LOWER PORTIONS OF THE ALABAMA. LONG TERM...DRIER AND WARMER CONDITIONS RETURN BY THURSDAY. HIGHS WILL RETURN TO THE LOWER 90S ON FRIDAY RESULTING IN A BETTER CHANCE OF AFTERNOON THUNDERSTORMS. RIDGE BUILDS BACK IN OVER THE WEEKEND AND THE FOCUS SHIFTS INTO THE GULF...WHERE DENNIS IS FORECAST TO MOVE INTO THE ACROSS WESTERN CUBA. GUIDANCE SUGGESTS LANDFALL SOMEWHERE ALONG THE NORTHERN GULF...BUT UNCERTAINTY IS VERY HIGH SO ELECTED TO RETAIN LOW CHANCE POPS. IN THE EVENT THAT DENNIS DOES NOT AFFECT CENTRAL ALABAMA...THE POTENTIAL EXISTS FOR VERY HOT TEMPERATURES EARLY NEXT WEEK AS HIGH PRESSURE ENCOMPASSES MOST OF THE EASTERN US. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 86 68 86 / 50 70 40 40 ANNISTON 70 86 69 87 / 50 70 40 40 BIRMINGHAM 72 86 71 88 / 50 70 40 30 TUSCALOOSA 71 86 69 90 / 50 70 50 20 CALERA 71 84 70 89 / 50 70 50 30 AUBURN 71 83 69 87 / 50 80 50 40 MONTGOMERY 72 84 71 90 / 50 80 50 30 TROY 71 84 70 88 / 50 80 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/12
Hazardous weather outlook, Jul 5, 5:44 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CDT TUE JUL 5 2005 ALZ011>015-017>050-062244- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 544 PM CDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9PM. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER...A FEW STRONG COULD BECOME STRONG WITH GUSTY WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). TROPICAL STORM CINDY IS EXPECTED TO MAKE LANDFALL TONIGHT ALONG THE MISSISSIPPI COAST. BANDS OF RAINFALL OUT AHEAD OF CINDY WILL BEGIN MOVING INTO THE AREA EARLY WEDNESDAY MORNING. CINDY WILL IMPACT MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA...ROUGHLY ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...ALEXANDER CITY...AND LAFAYETTE. IN THIS AREA...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES...AND GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING. THERE WILL ALSO BE A THREAT OF ISOLATED TORNADOES WITH THUNDERSTORMS EMBEDDED IN RAIN BANDS. A FLOOD WATCH AND LAKE WIND ADVISORY IS IN EFFECT FOR THE SOUTHERN HALF OF THE CWA. AS CINDY MOVES NORTHEASTWARD THURSDAY...WINDS WILL CONTINUE TO DIMINISH...AND RAINFALL AMOUNTS WILL TAPER OFF. THERE IS A THREAT OF MINOR RIVER FLOODING EXTENDING INTO THE END OF THE WEEK... INCLUDING THE LOWER TOMBIGBEE AND ALABAMA RIVER BASINS. LATE IN THE FORECAST PERIOD...TROPICAL STORM DENNIS MAY EFFECT THE WARNING AREA. STAY TUNED TO LATER OUTLOOKS AND FORECASTS FOR THE LATEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED OVER THE SOUTHERN HALF OF THE FORECAST AREA WEDNESDAY.
In the hours before
Special weather statement, Jul 5, 3:47 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 347 PM CDT TUE JUL 5 2005 ALZ014-052115- WINSTON- 347 PM CDT TUE JUL 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 415 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM HALEYVILLE TO NATURAL BRIDGE...MOVING EAST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NATURAL BRIDGE...HALEYVILLE...LYNN...POPLAR SPRINGS...GRAYSON AND DOUBLE SPRINGS THROUGH 415 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 5, 4:29 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 429 PM CDT TUE JUL 5 2005 ALZ018-052200- ETOWAH- 429 PM CDT TUE JUL 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ETOWAH COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AREA THUNDERSTORMS... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER KEENER...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KEENER THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 4:54 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CDT TUE JUL 5 2005 ALZ022-052230- PICKENS- 454 PM CDT TUE JUL 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE... CARROLLTON...ETHELSVILLE...REFORM AND PALMETTO THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 5, 5:29 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 529 PM CDT TUE JUL 5 2005 ALZ022-052300- PICKENS- 529 PM CDT TUE JUL 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PALMETTO...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO AND HARPERS MILL THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 5:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 537 PM CDT TUE JUL 5 2005 ALZ017-026-052310- BLOUNT-ST. CLAIR- 537 PM CDT TUE JUL 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND BLOUNT COUNTIES UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER COUNTY LINE...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COUNTY LINE... SPRINGVILLE AND HIGHLAND LAKE THROUGH 610 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 6:14 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 614 PM CDT TUE JUL 5 2005 ALZ018-052345- ETOWAH- 614 PM CDT TUE JUL 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 645 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR RAINBOW CITY...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE... RIDGEVILLE...RAINBOW CITY...ATTALLA...GADSDEN...REECE CITY...GLENCOE AND HOKES BLUFF THROUGH 645 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:44 PM CDT | Flash Flood Warning | BMX | Etowah | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.